Alert archive / Ohio / Flash Flood Warnings in 2018

Flash Flood Warning 51, NWS Pittsburgh, PA

July 5, 2018Belmont County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jul 5, 2018, 6:26 PM EDT for Belmont County, Ohio. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2018, 6:26 PM EDT (22:26 UTC)
Expired
Jul 5, 2018, 8:30 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Belmont County, OH

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:50 PM EDTFLASH FLOOD2 Nnw Claremont, OHFLOODED PARKING LOT AT OHIO VALLEY MALL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1207 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

197 
WGUS51 KPBZ 052226
FFWPBZ
OHC013-060030-
/O.NEW.KPBZ.FF.W.0051.180705T2226Z-180706T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
626 PM EDT THU JUL 5 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Northeastern Belmont County in east central Ohio...

* Until 830 PM EDT.

* At 626 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2 inches.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Wheeling...                       Martins Ferry...
  St. Clairsville...                Bellaire...
  Bridgeport...                     Yorkville...
  Brookside...                      Neffs...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 214 and 225.
  Interstate 70 in West Virginia near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4016 8071 4010 8071 4008 8074 4006 8073
      4003 8074 4005 8094 4016 8104

$$
34
1 follow-up statement
123 
WGUS71 KPBZ 060030
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
830 PM EDT THU JUL 5 2018

OHC013-060037-
/O.EXP.KPBZ.FF.W.0051.000000T0000Z-180706T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Belmont OH-
830 PM EDT THU JUL 5 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN BELMONT COUNTY WILL
EXPIRE AT 830 PM EDT...

The heavy rain has ended; however, some streams and creeks are still 
running high. As a result, the flash flood warning will be allowed 
to expire but will be replaced with an advisory. Please continue to 
heed any remaining road closures.

LAT...LON 4016 8071 4010 8071 4008 8074 4006 8073
      4003 8074 4005 8094 4016 8104

$$
34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 4:00 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 5, 4:00 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
400 PM EDT Thu Jul 5 2018

.SYNOPSIS...
A moist and unstable airmass will lead to widespread storms and
heavy rainfall through tonight, before the passage of a cold
front early Friday morning. Dry weather and seasonal
temperatures are expected over the weekend and into the
beginning of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
17Z sounding reveals abundant moisture (PWAT 1.83") and
instability/DCAPE and a continued nebulous wind field, which
will favor wet downbursts as have been observed and tremendous
rainfall rates that could lead to flash flooding where training
storms occur. PoPs have been updated to reflect current trends,
which have favored renewing convection along outflow boundaries.
Occasional severe and flash flood events are being monitored.

Several foci for convective development remain apparent,
including a pre-frontal trough in nern OH (CLE to VES),
residual outflow boundaries (AFJ to PHD) and the terrain
(invof 2G4).

Previous discussion follows...

Instability used up by morning convection will be replenished
quickly as dry air advects ewd in association with an
approaching shortwave trough. Amid modestly-increasing shear,
steep lapse rates and abundant moisture, numerous, short-lived
storms are expected to form in this buoyant air mass.

PWAT this morning of 2.04" was in the top five PWATs at KPIT of
all time, indicating the atmosphere contains a highly-anomalous
amount of moisture. Given slow storm movement of initial
convection, flash flooding will be possible from any storms with
no area able to be ruled out. Therefore, the Flash Flood Watch
issued for the entire region will continue.

With high PWAT and high level of free sink, wet downbursts are a
high possibility with any deep convection, especially early on
in this convective event. CAMs suggest the potential for a
cluster of storms to organize into a bowing line segment later
this afternoon, with an associated damaging wind threat.

In short, severe weather and flash flooding are being monitored,
and our 17Z special sounding will reveal additional information.

As the shortwave trough moves across late tonight, and a cold
front advances swd, showers and storms may redevelop along and
ahead of the boundary, but with lesser intensity. PoPs reflect
an overnight increase in coverage, but net impact should be
lower after midnight.

Morning showers/storms on Fri will wane thru the day as the
front continues its swd movement. Clearing sky and building high
pressure will yield a general pleasant day by afternoon for most
areas.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
High pressure will build into the region by Fri evening,
scouring out moisture and providing widespread subsidence. As a
result, rapid clearing is anticipated Fri eve, and dry
conditions can be expected thru the weekend. Sat and Sun both
will feature seasonable warmth and general sun.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
After weekend high pressure, the H5 ridge will shift swwd, with
nwly mid-level flow becoming predominant. Moisture will return
to the region as shortwave troughs move progressively thru the
nwly flow. Chances for showers and thunderstorms will return to
the region as early as Tue and may persist daily thereafter.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Axis of ongoing thunderstorms has shifted gradually southeast
this morning and will impact MGW/LBE through 18Z with localized
IFR conditions in heavy rain. Elsewhere, given the very moist
airmass in place, early cumulus bases are surprisingly low for
this time of day/year with MVFR conditions at FKL-DUJ, but
should improve with daytime heating.

Elsewhere, rapid destabilization per visibile satellite imagery
suggests that surface based thunderstorm development is imminent
BVI-FKL, and this expected activity is only likely to further
grow upscale in coverage quickly this afternoon, eventually
impacting ZZV-PIT-DUJ. VCTS mentions will gradually become
TSRA/+TSRA in amendments once scenario becomes more clear.
Localized IFR conditions likely in heavy downpours. A few
storms may become severe with high microburst potential and
frequent lightning in scattered/numerous cells initially, with
some models showing potential for upscale growth into one or
more line segments with larger threat for strong surface winds
along surging outflow.

Lingering MVFR conditions in the wake of convection will be
reinforced by an advancing cold front, which will arrive early
morning. Additional convection (mainly SHRA) will accompany the
boundary's passage before rapid clearing as high pressure
builds.

OUTLOOK...
High pressure is expected through the weekend, with little in
the way of restrictions expected. A general VFR forecast is
anticipated.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until midnight EDT tonight for MDZ001.
OH...Flash Flood Watch until midnight EDT tonight for OHZ039>041-
     048>050-057>059-068-069.
PA...Flash Flood Watch until midnight EDT tonight for PAZ007>009-
     013>016-020>023-029-031-073>076.
WV...Flash Flood Watch until midnight EDT tonight for WVZ001>004-
     012-021-509>514.

&&

Update...Kramar
Hazardous weather outlook, Jul 5, 10:12 AM EDT, 8 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
1012 AM EDT Thu Jul 5 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013-015-016-
WVZ012-021-509>514-061415-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Clarion-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1012 AM EDT Thu Jul 5 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, west central Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, there is a risk of severe thunderstorms this afternoon.
Storms will be capable of damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ014-020>023-029-031-073>076-WVZ001>004-061415-
Butler-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-
1012 AM EDT Thu Jul 5 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, there is a risk of severe thunderstorms this afternoon.
Storms will be capable of damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kramar

In the hours before

Local storm report, Jul 5, 5:54 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
554 PM EDT THU JUL 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     CHANDLER                40.31N  80.80W
07/05/2018                   JEFFERSON          OH   911 CALL CENTER

            MULTIPLE TREES DOWN ALONG COUNTY ROAD 23

&&

EVENT NUMBER PBZ1803253

MF
Local storm report, Jul 5, 5:56 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
556 PM EDT THU JUL 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     MOUNT PLEASANT          40.18N  80.79W
07/05/2018                   JEFFERSON          OH   911 CALL CENTER

            MULTIPLE TREES DOWN IN MOUNT PLEASANT

&&

EVENT NUMBER PBZ1803254

MF
Special weather statement, Jul 5, 5:58 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
558 PM EDT THU JUL 5 2018

OHZ041-052300-
Columbiana-
558 PM EDT THU JUL 5 2018

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHERN COLUMBIANA COUNTY...

At 557 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northeast of Hartville to near
Louisville. Movement was east at 25 mph.

Wind gusts up to 55 mph are possible with these storms.

Locations impacted include...
Salem...                          Columbiana...
Lisbon...                         Leetonia...
New Waterford...                  Hanoverton...
Rogers...                         North Georgetown...
Homeworth...                      Guilford Lake State Park...
New Garden...                     East Rochester...

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Seek safe shelter inside a building or vehicle.

LAT...LON 4090 8082 4090 8052 4072 8068 4072 8092
      4073 8092 4073 8108 4090 8108 4090 8090
      4093 8089 4093 8082
TIME...MOT...LOC 2157Z 277DEG 23KT 4103 8125 4078 8121

TAX
Local storm report, Jul 5, 6:01 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
601 PM EDT THU JUL 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     ELM TERRACE             40.03N  80.66W
07/05/2018                   OHIO               WV   LAW ENFORCEMENT

            TREE AND WIRE DOWN ON HOUSE ALONG BRENTWOOD AVENUE

&&

EVENT NUMBER PBZ1803255

MF
Local storm report, Jul 5, 6:11 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
611 PM EDT THU JUL 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     WHEELING                40.08N  80.70W
07/05/2018                   OHIO               WV   LAW ENFORCEMENT

            MULTIPLE TREES DOWN IN WHEELING

&&

EVENT NUMBER PBZ1803256

MF
Special weather statement, Jul 5, 6:26 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
626 PM EDT THU JUL 5 2018

OHZ069-WVZ012-052300-
Monroe-Wetzel-
626 PM EDT THU JUL 5 2018

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT EAST CENTRAL MONROE AND WETZEL COUNTIES...

At 625 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fairview to near New Martinsville to
near Middlebourne. Movement was southeast at 25 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
New Martinsville...               Pine Grove...
Hundred...                        Jacksonburg...
Sardis...                         Smithfield...
Wileyville...                     Proctor...
Big Run...                        Reader...
Folsom...                         Knob Fork...

Frequent cloud to ground lightning is occurring with these storms.
Seek safe shelter inside a building or vehicle.

LAT...LON 3946 8067 3948 8067 3947 8071 3955 8079
      3956 8082 3960 8085 3958 8088 3959 8091
      3965 8087 3975 8086 3972 8083 3972 8041
      3964 8039 3964 8043 3960 8045 3960 8048
      3956 8050 3950 8047 3943 8052 3943 8054
TIME...MOT...LOC 2225Z 292DEG 22KT 3972 8082 3963 8082 3955 8088

TAX

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:10 AM EDTFlash Flood WatchPBZBelmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 5 more19 hr
Jul 5, 5:37 AM EDTAreal Flood AdvisoryPBZMonroe, Noble3 hr
Jul 5, 11:49 AM EDTFlash Flood WarningPBZMonroe81 min
Jul 5, 3:28 PM EDTSpecial Weather StatementPBZCarroll, Jefferson47 min
Jul 5, 3:34 PM EDTSevere Thunderstorm WarningPBZJefferson41 min
Jul 5, 3:42 PM EDTSpecial Weather StatementPBZMuskingum48 min
Jul 5, 4:05 PM EDTSpecial Weather StatementPBZMuskingum40 min
Jul 5, 4:32 PM EDTSpecial Weather StatementPBZNoble28 min
Jul 5, 4:55 PM EDTSpecial Weather StatementPBZNoble35 min
Jul 5, 5:04 PM EDTSevere Thunderstorm WarningPBZBelmont, Harrison, Jefferson56 min
Jul 5, 5:32 PM EDTSevere Thunderstorm WarningPBZBelmont, Harrison, Jefferson58 min
Jul 5, 5:44 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison, Tuscarawas46 min
Jul 5, 5:58 PM EDTSpecial Weather StatementPBZColumbiana62 min
Jul 5, 6:09 PM EDTSevere Thunderstorm WarningPBZBelmont, Monroe51 min
Jul 5, 6:17 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison, Jefferson, Tuscarawas43 min

Nearby

Flash Flood Warnings in Ohio, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.